Oklahoma, 2009

Hail and Damaging Winds in Oklahoma, July 20 to 21, 2009

July 20 to 21, 2009 · NWS OUN · 27 events in 13 counties and zones

Thunderstorms developed along a warm front located over southern Kansas. Two lines of thunderstorms moved south into Oklahoma during the evening and overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed along a warm front located over southern Kansas. Two lines of thunderstorms moved south into Oklahoma during the evening and overnight hours. Both lines produced large hail and damaging winds as they moved through much of the western half of the state. Most of the severe weather reports were hail early in the event, with a transition to more high wind reports later. Winds were measured over 70 mph at several locations. No damage was reported with the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 20, 6:38 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 20, 6:38 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
738 PM CDT MON JUL 20 2009

.DISCUSSION...TSTMS BEGINNING TO INCREASE ACROSS KS IN VCNTY OF
SURFACE BOUNDARIES. WILL ADJUST ORIENTATION OF THE POPS FOR
TONIGHT GIVEN THE EXPECTED EVOLUTION OF CONVECTIVE COMPLEX AND
WILL KEEP HIGHEST POPS IN NCNTRL OK. WILL ALSO TRIM POPS BACK IN
SWRN PARTS OF THE FA WHERE WARM MID LEVEL TEMPS WILL WORK AGAINST
MORE SIDESPREAD DEVELOPMENT.

&&

.PREV DISCUSSION... /ISSUED 645 PM CDT MON JUL 20 2009/

AVIATION...DIFFICULT TO PICK OUT THE BEST MODEL SIGNAL FOR
THUNDERSTORM ORGANIZATION AND TIMING. OUR BEST ESTIMATE FOLLOWS
CLOSE TO THE NAM SIMULATED REFLECTIVITY. EXPECT THE LOW LEVEL JET
TO INITIATE SCATTERED THUNDER NEAR A WARM FRONT IN NORTH CENTRAL
AND CENTRAL OK FROM 1-4 UTC. MEANWHILE...SHARP UPPER FORCING
SHOULD RESULT IN AN ORGANIZED MCS OVER KANSAS...THAT WILL SWEEP
THROUGH NORTHERN AND CENTRAL OKLAHOMA OVERNIGHT. WE HAVE INDICATED
PASSAGE OF BOTH AN OUTFLOW BOUNDARY AND COLD FRONT IN MOST TAFS.
THUNDER WILL BE MORE SPARSE AT WESTERN SITES...CAPPED BY +14 C AIR
AT 700 MB.

BURKE

PREV DISCUSSION... /ISSUED 342 PM CDT MON JUL 20 2009/

DISCUSSION...
COLD FRONT WILL BE MOVING SOUTH INTO OKLAHOMA THIS EVENING AND
THROUGH THE ENTIRE CWA BY TOMORROW AFTERNOON. EXPECT ONE OR MORE
THUNDERSTORM COMPLEXES ACROSS THE PLAINS TONIGHT AND OVERNIGHT.
STRONGEST SIGNAL IN ISENTROPIC ANALYSIS IS TO THE NORTHEAST OF THE
NORMAN CWA. MODELS SHOW SOME DEVELOPMENT SOUTHWEST ALONG/AHEAD OF
THE FRONT TOWARD THE NORTHEAST CORNER OF THE CWA BUT LOW LEVEL
FLOW ABOVE THE SURFACE IS VEERED SO AM UNSURE HOW HIGH THE CHANCES
OR HOW WIDESPREAD THE COVERAGE WILL BE. THE OTHER SIGNAL IS OF
STORMS MOVING SOUTH INTO WESTERN OKLAHOMA AND HAVE SOMEWHAT
HIGHER POPS OUT WEST FOR THIS SCENARIO. MANY OF THE MODELS SHOW
THE AREA FROM CENTRAL INTO SOUTH CENTRAL AND SOUTHEAST OKLAHOMA
BEING BETWEEN COMPLEXES AND THEREFORE HAVE LOWER POPS ALONG THIS
AXIS... BUT WITH THE NORTHWEST FLOW PATTERN AND THE ADDED SUPPORT
OF THE FRONT... WILL SEE HOW PRECIPITATION DEVELOPS AND EVOLVES
THIS EVENING AND ADJUST FROM THERE.

STORM COMPLEXES MAY STILL BE AFFECTING PORTIONS OF THE AREA
TUESDAY MORNING BUT THEN WILL BE MOVING OUT OF THE AREA. SOMEWHAT
LOWER TEMPERATURES ARE EXPECTED TOMORROW BEHIND THE COLD FRONT.
STORM COMPLEXES FROM THE HIGHER TERRAIN WILL MAINLY AFFECT AREAS
WEST OF THE CWA TUESDAY NIGHT THROUGH WEDNESDAY NIGHT... BUT HAVE
ADDED LOW POPS SOUTHWEST FOR THE POSSIBILITY OF THE EASTERN EDGE
OF A COMPLEX MOVING INTO THE AREA. OTHERWISE WE REMAIN UNDER A
NORTHWEST FLOW PATTERN THROUGH THE EXTENDED WITH VARIOUS
SHORTWAVES MOVING SOUTH THROUGH THE FLOW. PREDICTABILITY OF
SPECIFIC WAVES ALWAYS PRESENT A CHALLENGE BUT THE MOST SIGNIFICANT
WAVE MOVING THROUGH THE MIDWEST LOOKS TO BE THIS WEEKEND. GFS DOES
NOT DEVELOP MUCH PRECIP SOUTHWEST TOWARD THE AREA WHILE THE ECMWF
DOES DEVELOP MORE QPF THAN THE GFS. HAVE NOT MADE ANY SIGNIFICANT
CHANGES TO THE EXTENDED WITH THIS PACKAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  91  64  90 /  40  20   0   0
HOBART OK         71  94  66  90 /  30  20  10  10
WICHITA FALLS TX  72  96  68  88 /  30  30  20  20
GAGE OK           65  89  60  88 /  40  10   0  10
PONCA CITY OK     67  87  60  88 /  60  20   0   0
DURANT OK         70  91  66  86 /  40  30  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

02/22
Hazardous weather outlook, Jul 20, 8:10 PM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
910 PM CDT MON JUL 20 2009

OKZ004>048-050>052-TXZ083>090-211000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
910 PM CDT MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT TO THE
NORTH OF A LINE FROM BUFFALO... TO GUTHRIE... TO CHANDLER.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT FOR THE
REMAINDER OF THE MAIN BODY OF OKLAHOMA SOUTH OF THE MODERATE RISK
AREA...AND FOR ALL OF WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE THROUGH 5 AM.

IMPACTS...
DAMAGING WIND GUSTS TO 75 MPH AND HAIL TO THE SIZE OF GOLF BALLS
WILL BE POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR THE THREAT OF SEVERE WEATHER THROUGH
TONIGHT.

DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS DEVELOPED DURING THE EARLY EVENING IN
THE VICINITY OF A WARM FRONT LOCATED FROM NORTHEAST OKLAHOMA INTO
CENTRAL KANSAS. THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS
AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE CENTRAL PLAINS AND A
COLD FRONT PUSHES SOUTHWARD FROM KANSAS INTO OKLAHOMA. THE STORMS
ARE EXPECTED TO DEVELOP INTO ONE OR MORE LARGE COMPLEXES OVERNIGHT
THAT WILL SWEEP SOUTH TO SOUTHEAST ACROSS THE AREA.
ISOLATED TORNADOES CAN NOT BE RULED OUT WITH DISCRETE STORMS IN
NORTH CENTRAL OKLAHOMA DURING THE EVENING. HOWEVER...AS THE STORMS
BECOME MORE ORGANIZED LATER TONIGHT...THE MAIN THREATS WILL BE
DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...VERY HEAVY RAIN AND
FREQUENT LIGHTNING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY JUL 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL LIKELY LINGER INTO EARLY TUESDAY... MAINLY OVER
CENTRAL AND EASTERN OKLAHOMA... BEFORE ENDING LATER IN THE DAY.

THERE IS A POSSIBILITY OF ANOTHER NIGHTTIME THUNDERSTORM COMPLEX
AFFECTING PARTS OF THE AREA THURSDAY NIGHT INTO EARLY FRIDAY.

THUNDERSTORM CHANCES THEN WILL RETURN TO MUCH OF THE AREA SATURDAY
INTO SUNDAY... AS A COLD FRONT MOVES SOUTH THROUGH THE AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
TUESDAY.

CJS/II

In the hours before

Special weather statement, Jul 20, 7:13 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
813 PM CDT MON JUL 20 2009

OKZ007-210200-
GRANT OK-
813 PM CDT MON JUL 20 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT COUNTY.

A LARGE SEVERE THUNDERSTORM WAS LOCATED 20 MILES NORTH OF WAKITA AT
811 PM CDT...MOVING SOUTH AT 25 MPH. ON ITS CURRENT TRACK...THE
STORM WILL ENTER GRANT COUNTY AROUND 845 PM...BETWEEN MANCHESTER AND
RENFROW. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND
DAMAGING WINDS.

PEOPLE IN GRANT COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

BURKE

The radar

The Vance AFB radar (KVNX), 39 km away, was scanning. The volume nearest the first event began at 02:17 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 13 hail. Local standard time, as filed.

Hail, Grant

When
July 20, 8:16 PM CST
Where
Grant County, 3 mi NNE of Medford
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.850, -97.709

Hail, Grant

When
July 20, 8:55 PM CST
Where
Grant County, 5 mi E of Pond Creek
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.670, -97.710

Hail, Grant

When
July 20, 8:55 PM CST
Where
Grant County, 6 mi E of Pond Creek
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
36.670, -97.692

The hail report was relayed by KWTV-9. An estimated wind gust of 60 mph was also reported at this location.

Thunderstorm Wind, Grant

When
July 20, 8:55 PM CST
Where
Grant County, 6 mi E of Pond Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.670, -97.692

The estimated wind gust was relayed by KWTV-9. Golf ball-size hail was also reported at this location.

Hail, Grant

When
July 20, 8:58 PM CST
Where
Grant County, 7 mi E of Pond Creek
Measured
1 in hail
Reported by
Public
Coordinates
36.670, -97.674

Thunderstorm Wind, Woods

When
July 20, 9:25 PM CST
Where
Woods County, 16 mi NNE of Freedom
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.984, -98.999

Hail, Grant

When
July 20, 9:29 PM CST
Where
Grant County, 7 mi N of Nash
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
36.771, -98.050

Hail, Garfield

When
July 20, 9:39 PM CST
Where
Garfield County, 1 mi N of Breckinridge
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.455, -97.730

Hail, Alfalfa

When
July 20, 9:42 PM CST
Where
Alfalfa County, 4 mi SSE of Jet
Measured
2.75 in hail
Reported by
Amateur Radio
Coordinates
36.617, -98.152

Hail, Garfield

When
July 20, 9:49 PM CST
Where
Garfield County, 3 mi W of Carrier
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.480, -98.074

Hail, Alfalfa

When
July 20, 9:50 PM CST
Where
Alfalfa County, Goltry
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
36.530, -98.150

Thunderstorm Wind, Woods

When
July 20, 10:00 PM CST
Where
Woods County, 7.2 mi SSW of Alva
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.704, -98.720

Thunderstorm Wind, Woods

When
July 20, 10:05 PM CST
Where
Woods County, 7.2 mi SSW of Alva
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
36.704, -98.720

Hail, Major

When
July 20, 10:21 PM CST
Where
Major County, Meno
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
36.390, -98.180

Thunderstorm Wind, Dewey

When
July 20, 11:07 PM CST to 11:09 PM CST
Where
Dewey County, Seiling
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.150, -98.920

Numerous tree limbs were downed across the town of Seiling. Monetary damages were estimated.

Hail, Dewey

When
July 20, 11:08 PM CST
Where
Dewey County, 5 mi E of Seiling
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.150, -98.830

The hail was reported on Indian Road.

Thunderstorm Wind, Kay

When
July 20, 11:52 PM CST
Where
Kay County, Braman
Measured
56 kt (64 mph) measured gust
Reported by
Emergency Manager
Coordinates
36.920, -97.330

Thunderstorm Wind, Kay

When
July 21, 12:00 AM CST
Where
Kay County, Braman
Measured
68 kt (78 mph) measured gust
Reported by
Emergency Manager
Coordinates
36.920, -97.330

Hail, Kay

When
July 21, 12:00 AM CST
Where
Kay County, 1.76 mi NW of Braman
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.941, -97.348

The hail was reported one mile north of Braman near the intersection of Interstate 35 and Highway 177.

Thunderstorm Wind, Kay

When
July 21, 12:15 AM CST to 12:20 AM CST
Where
Kay County, 8 mi E of Newkirk
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.880, -96.915

Another wind gust of 59 mph was measured at 0115 CDT.

Thunderstorm Wind, Kay

When
July 21, 12:25 AM CST to 12:28 AM CST
Where
Kay County, Ponca City
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.700, -97.080

A large metal awning that was attached with steel cables was blown off a building. The awning pulled part of a wall down as well. Monetary damage estimates were not available.

Thunderstorm Wind, Washita

When
July 21, 12:34 AM CST
Where
Washita County, 5 mi E of Cordell
Measured
64 kt (74 mph) measured gust
Reported by
Amateur Radio
Coordinates
35.290, -98.901

Hail, Kiowa

When
July 21, 12:50 AM CST
Where
Kiowa County, 4 mi N of Hobart
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.088, -99.100

Thunderstorm Wind, Comanche

When
July 21, 1:44 AM CST
Where
Comanche County, (Fsi)fort Sill
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
34.670, -98.380

Thunderstorm Wind, Jackson

When
July 21, 1:51 AM CST to 1:55 AM CST
Where
Jackson County, (Lts)altus Afb
Measured
74 kt (85 mph) measured gust
Reported by
ASOS
Coordinates
34.660, -99.290

Another wind gust to 70 mph was measured at 0251 CDT.

Thunderstorm Wind, Tillman

When
July 21, 2:05 AM CST
Where
Tillman County, 5 mi E of Manitou
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.510, -98.892

No damage was reported with the wind gust.

Thunderstorm Wind, Cotton

When
July 21, 2:15 AM CST
Where
Cotton County, 1 mi NW of Walters
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
34.360, -98.322

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190338, 190339, 190341, 190366, 190342, 190343, 190344, 190346, 190347, 190348, 190349, 190350, 190351, 190353, 190429, 190431, 190354, 190355, 190433, 190357, 190434, 190358, 190359, 190360, 190362, 190363, 190365.